Iowa, 2012

Winter Weather in Iowa, February 23 to 24, 2012

February 23 to 24, 2012 · NWS ARX · 1 event in 1 county or zone

Snowfall amounts of 6 to 7 inches were reported from the extreme southern portions of Clayton County. 8 inches in Edgewood.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Snowfall amounts of 6 to 7 inches were reported from the extreme southern portions of Clayton County. Observers measured 7.4 inches in Strawberry Point and 6.8 inches in Edgewood. A tight gradient in snowfall occurred, with the remainder of Clayton County receiving 1 to 2 inches. This snow fell from the afternoon of the 23rd into the early morning of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 23, 11:25 AM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 23, 11:25 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 AM CST THU FEB 23 2012

.SHORT TERM...TODAY THROUGH SATURDAY
349 AM CST THU FEB 23 2012

MAIN CONCERN WILL BE STORM SYSTEM PASSING TO OUR SOUTH TODAY THROUGH
TONIGHT AND ACCUMULATING SNOW ACROSS NORTHEAST IA/FAR SOUTHWEST WI.
SECONDARY CONCERN WILL BE SNOW SHOWERS FRIDAY/FRIDAY NIGHT AND
POTENTIAL FOR SOME LIGHT ACCUMULATIONS.

AT 3 AM SKIES WERE MOSTLY CLEAR ACROSS MUCH OF CENTRAL INTO
SOUTHWEST WI UNDER A WEAK RIDGE OF HIGH PRESSURE. IR SHOWED A
STRATUS FIELD DRIFTING ACROSS EASTERN MN INTO NORTHERN WI.
TEMPERATURES WERE IN THE TEENS WHERE IT WAS CLEAR...TO THE UPPER 20S
ACROSS NORTHEAST IA WHERE MID/HIGH CLOUDS WERE INCREASING.
MEANWHILE...WATER VAPOR IMAGERY/RUC ANALYSIS SHOWING A VIGOROUS
MID-LEVEL SHORTWAVE TROUGH ROTATING SOUTHEAST ACROSS THE DAKOTAS. AT
THE SURFACE...LOW PRESSURE WAS CENTERED OVER SOUTH CENTRAL SD WITH A
WARM FRONT EXTENDING THROUGH EASTERN NEB/SOUTHERN IA. RADAR MOSAIC
WAS SHOWING A BAND OF -SN BREAKING OUT ACROSS EASTERN SD...AND SOME
LIGHT RAIN ACROSS WESTERN IA. THIS SYSTEM WILL BE OUR WEATHER-MAKER
TODAY THROUGH TONIGHT WITH SNOW ACCUMULATIONS ACROSS SOUTHERN
PORTIONS OF THE FORECAST AREA.

CONSENSUS OF THE NCEP/EUROPEAN MODELS TAKE THE LOW FROM THE DAKOTAS
SOUTHEAST INTO NORTHERN MO THIS MORNING...THEN EAST INTO SOUTHERN
INDIANA BY THIS EVENING. THIS TAKES THE ASSOCIATED DEFORMATION BAND
SNOW FARTHER SOUTH AND IS EXPECTED NOW TO AFFECT MAINLY FAR SOUTHERN
PORTIONS OF THE FORECAST AREA...MAINLY SOUTH OF A LINE FROM THE
MN/IA BORDER TO RICHLAND CENTER WI. THERE IS THE POTENTIAL FOR 1 TO
3 INCHES ACROSS THIS AREA WITH PERHAPS A COUPLE 3-4 INCH AMOUNTS SOUTH
OF A LINE FROM CHARLES CITY IA TO PLATTEVILLE WI. DUE TO FARTHER
SHIFT OF LOW AND HEAVIEST SNOW POTENTIAL...WILL DROP HEADLINES.

NEXT ON THE DOCKET WILL BE SNOW SHOWER POTENTIAL FOR FRIDAY/FRIDAY
NIGHT AS ANOTHER TROUGH OF LOW PRESSURE ROTATES SOUTHEAST ACROSS THE
AREA. NAM SHOWING DECENT 700-300MB PVA ALONG WITH STEEP 0-1KM LAPSE
RATES AROUND 10C/KM. SO...THE POTENTIAL IS THERE FOR SOME FAIRLY
VIGOROUS SNOW SHOWER ACTIVITY WITH PERHAPS SOME ISOLATED QUICK
QUARTER TO HALF INCH SNOW ACCUMULATIONS.

HIGH PRESSURE BUILDS INTO THE AREA LATER FRIDAY NIGHT THROUGH
SATURDAY FOR A QUIET/COOL PERIOD. AFTER LOWS IN THE TEENS FRIDAY
NIGHT...LOOK FOR HIGHS ON SATURDAY IN THE UPPER 20S TO LOWER 30S.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
349 AM CST THU FEB 23 2012

23.00Z GFS/ECMWF CONTINUE GOOD AGREEMENT IN HANDLING OF THE STORM
SYSTEM AFFECTING THE AREA SATURDAY NIGHT THROUGH MONDAY. MODELS SHOW
STRONG LOW PRESSURE MOVING OUT OF THE NORTHERN ROCKIES SATURDAY
NIGHT INTO THE NORTHERN PLAINS...AND ACROSS CENTRAL/NORTHERN MN
DURING  THE DAY SUNDAY. APPEARS THERE WILL BE A GOOD FETCH OF WARM AIR
ADVECTION LIFT/MOISTURE TRANSPORT AHEAD OF THE LOW FOR SOME LIGHT
SNOW IN THE MORNING MAINLY NORTH OF I-90...TRANSITIONING TO
RAIN/SNOW MIX OR ALL RAIN BY AFTERNOON. OTHERWISE...IT LOOKS BREEZY
AND MILD WITH HIGHS ON SUNDAY EXPECTED TO TOP OFF IN THE MID 30S
NORTH OF I-94...TO THE LOWER 40S SOUTH OF I-90. AS THE LOW
CONTINUES TO SWING NORTHEAST INTO UPPER MICHIGAN SUNDAY
NIGHT/MONDAY...THERE IS THE CHANCE THERE MAY BE SOME LIGHT SNOW
ACCUMULATION MAINLY NORTH OF I-94 AS THE SOUTHERN EDGE OF THE
DEFORMATION BAND SNOW BRUSHES THAT AREA. OTHERWISE...COOLER AIR WILL
FILTER INTO THE AREA ON MONDAY ON BRISK WEST/NORTHWEST WINDS WITH
HIGHS EXPECTED TO TOP OFF IN THE MID 20S TO LOWER 30S. ANOTHER
CHANCE OF SNOW WILL RETURN TO THE AREA TUESDAY THROUGH WEDNESDAY
WITH THE MODELS SHOWING ANOTHER VIGOROUS STORM SYSTEM TAKING AIM ON
THE AREA.

&&

.AVIATION...THROUGH 18Z FRIDAY
1125 AM CST THU FEB 23 2012

AN AREA OF LOW PRESSURE WAS OVER SOUTHERN MISSOURI THIS MORNING
WITH A BAND OF PRECIPITATION NORTH OF THE LOW ACROSS SOUTHERN IOWA
INTO ILLINOIS. A SECOND AREA OF PRECIPITATION WAS OCCURRING OVER
NORTHWEST IOWA INTO SOUTH DAKOTA IN ASSOCIATION WITH THE UPPER
LEVEL TROUGH AND EMBEDDED SHORT WAVE TROUGH. THE 23.12Z NAM AND
RUC HAVE CONTINUED THE RECENT MODEL TRENDS OF KEEPING ALL THE
PRECIPITATION SOUTH OF THE AREA TODAY. AS THE UPPER LEVEL SYSTEM
COMES ACROSS THE REGION TONIGHT IT NOW APPEARS THAT THE BAND OF
PRECIPITATION ACROSS NORTHWEST IOWA AND SOUTH DAKOTA WILL SLIDE
EAST ACROSS IOWA INTO ILLINOIS AND FAR SOUTHERN WISCONSIN. THIS
WOULD KEEP ALL THE PRECIPITATION SOUTH OF BOTH TAF SITES AND HAVE
REMOVED ANY MENTION OF SNOW AT EITHER SITE. AS THE BAND OF
PRECIPITATION MOVES EAST...EXPECTING A DECK OF MVFR CEILINGS ON
THE NORTH SIDE OF IT AND THESE SHOULD MOVE INTO BOTH TAF SITES
LATE THIS EVENING. ONCE THESE CLOUDS MOVE IN THEY SHOULD REMAIN
INTO FRIDAY AFTERNOON. GOOD LOW LEVEL LAPSE RATES WILL DEVELOP
EARLY FRIDAY MORNING TO ALLOW A FAIRLY DEEP MIXED LAYER TO FORM.
THIS WILL PUSH THE SUSTAINED WINDS INTO THE 10 TO 15 KNOT RANGE
WITH GUSTS TO AROUND 20 KNOTS AT KRST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
349 AM CST THU FEB 23 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION...04
Hazardous weather outlook, Feb 23, 4:08 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
408 AM CST THU FEB 23 2012

IAZ008>011-018-019-029-030-WIZ054-061-241200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-WINNESHIEK-
408 AM CST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL MOVE ACROSS IOWA AND ILLINOIS TODAY AND TONIGHT.
ALTHOUGH THE HEAVIEST SNOW IS EXPECTED TO BE SOUTH OF THE AREA...
ACCUMULATIONS OF 1 TO 3 INCHES ARE LIKELY FROM THIS AFTERNOON
THROUGH TONIGHT. THE HIGHEST TOTALS WILL GENERALLY BE SOUTH OF A
CHARLES CITY IOWA...TO PLATTEVILLE WISCONSIN LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM IS EXPECTED TO IMPACT THE AREA SUNDAY AND MONDAY...BUT
THE HEAVIEST SNOW IS EXPECTED TO BE NORTH OF THE AREA. ANOTHER
STRONG STORM LOOKS TO MOVE ACROSS THE REGION IN THE
TUESDAY THROUGH WEDNESDAY TIME FRAME. THIS WILL HAVE THE POTENTIAL TO
BRING ACCUMULATING SNOW TO THE AREA. HOWEVER...ITS TOO EARLY TO
DISCERN AMOUNTS OR PRECIPITATION TYPE.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AMOUNTS TODAY AND TONIGHT WILL BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055-241200-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-
WINONA-
408 AM CST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA
AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER STORM IS EXPECTED TO IMPACT THE AREA SUNDAY AND MONDAY...BUT
THE HEAVIEST SNOW IS EXPECTED TO BE NORTH OF THE AREA. ANOTHER
STRONG STORM LOOKS TO MOVE ACROSS THE REGION IN THE
TUESDAY WEDNESDAY TIME FRAME. THIS WILL HAVE THE POTENTIAL TO BRING
ACCUMULATING SNOW TO THE AREA. HOWEVER...ITS TOO EARLY TO DISCERN
AMOUNTS OR PRECIPITATION TYPE.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RABERDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Clayton

When
February 23, 2:30 PM CST to February 24, 5:00 AM CST
Where
Clayton forecast zone
Reported by
COOP Observer
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Observers across the extreme southern portions of Clayton County measured 7.4 inches of snow in Strawberry Point and 6.8 inches in Edgewood. The remainder of Clayton County received much less snow as a tight gradient existed with amounts quickly diminishing to 1 to 2 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360519.